Colorado, 2008

Avalanche in Colorado, December 28, 2008

December 28, 2008 · NWS GJT · 1 event in 1 county or zone

Snowmobilers triggered an avalanche in Rio Blanco County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Snowmobilers triggered an avalanche in Rio Blanco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:19 AM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Dec 28, 3:19 AM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 AM MST SUN DEC 28 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
OBSERVATIONS...SCANT THROUGH THEY ARE...AND SATELLITE IMAGES INDICATE
THAT LIGHT OROGRAPHIC SNOW HAS CONTINUED OVER THE NORTH AND CENTRAL
DIVIDE AREAS LATE LAST NIGHT AND EARLY THIS MORNING...ESPECIALLY THE
PARK AND GORE RANGES. WARM ADVECTION CLOUDS WILL CONTINUE TO MOVE
OVER THE AREA TODAY...BUT THE SITUATION GRADUALLY BECOMES LESS
FAVORABLE FOR SNOW PRODUCTION ALONG OUR EASTERN EDGE. FOR ONE...
TEMPERATURE PROFILES WILL CONTINUE TO MODIFY...WITH THE SATURATED
LAYER WARMING TO ABOVE -10C...WHICH IS WARMER THAN THE MOST EFFICIENT
CRYSTAL GROWTH REGION. MOISTURE IN THE LOWER LAYER ALSO DECREASES
THROUGH THE DAY...SO THAT SATURATED LAYER WILL SHRINK. SO WHILE SNOW
WILL CONTINUE INTO THE MORNING...THE CHANCE FOR SNOW WILL DIMINISH BY
THE AFTERNOON...WITH ONLY A FEW SHOWERS LINGERING BY THE EVENING.

TONIGHT THROUGH MONDAY NIGHT: FINALLY A MORE QUIET PATTERN BECOMES
ESTABLISHED AS THE FLOW BECOMES ZONAL OVER THE CENTRAL ROCKIES THIS
EVENING...WITH THE STORM TRACK WELL TO OUR NORTH. MID AND HIGH LEVEL
CLOUDS WILL CONTINUE TO STREAM OVER THE REGION. BUT OTHER THAN A FEW
POSSIBLE FLURRIES OVER THE NORTHERN DIVIDE...THE AREA WILL REMAIN
DRY.

TEMPS WILL GENERALLY BE RATHER COOL TODAY...ESPECIALLY IN SOUTH AND
CENTRAL INVERTED VALLEYS...AND THE UINTA BASIN. THE HEAVIER CLOUDS
OVER THE CO NORTHWEST PLATEAU HAVE RESULTED IN SIGNIFICANTLY WARMER
TEMPERATURES EARLY THIS MORNING...CRAIG AND MEEKER ARE 20-25F DEGREES
WARMER THAN 24 HOURS AGO. THIS WILL AFFECT THE DAYTIME HIGHS AS WELL
FOR WARMER READINGS THERE AS WELL. SLOPES WILL ALSO SEE THE EFFECTS
OF THE WARM ADVECTION MORE THAN THE VALLEYS WITH NEARLY AN ISOTHERMAL
TEMP PROFILE BETWEEN THE VALLEYS AND MOUNTAINS BY MONDAY. THE
EXCEPTIONS TO THIS WILL CONTINUE TO BE THE UINTA AND THE UPPER
GUNNISON BASINS...WHERE VERY COLD AIR WILL REMAIN TRAPPED.

.LONG TERM...TUESDAY THROUGH SATURDAY...
MODELS REMAINED IN CLOSE AGREEMENT THROUGH THE LATTER PART OF THE
COMING WEEK. SYNOPTIC SETTING FEATURED PERSISTENT WNW FLOW OVER
THE REGION WITH THE POLAR JET SITUATED JUST NORTH OF THE CWFA. A
SERIES OF WEAK WAVES WILL BRING LIGHT SNOW TO THE NORTHERN
MOUNTAINS FROM TUESDAY INTO WEDNESDAY. TIMING OF SHORTWAVES
PROBLEMATIC THIS FAR OUT IN FAST FLOW REGIME SO WILL CONTINUE TO
BROAD BRUSH POP FIELDS.

FAST MOVING WINTER STORM PROGGED FROM WED NIGHT INTO THURSDAY NIGHT
AS 140KT JET NOSES INTO THE NORTHERN MOUNTAINS. THIS SYSTEM STILL
APPEARS CAPABLE OF PRODUCING SIGNIFICANT SNOWFALL WITH HIGHLY
FAVORABLE OROGRAPHIC FLOW AND STRONG DYNAMIC FORCING. IN ADDITION...
7H WINDS APPROACHING 50 KTS COULD PRODUCE NEAR BLIZZARD CONDITIONS AT
TIMES. FLAT RIDGE FORMS FRIDAY FOR DECREASED ACTIVITY.

SATURDAY A DEEPER PACIFIC TROF APPROACHES. LESS CONFIDENCE FOR
DETAILS BUT MODEL TIMING HAS BEEN CONSISTENT. WITH GOOD DIGGING
INDICATED IN THE GFS...ALL ZONES HAVE A GOOD CHANCE OF GETTING
PRECIPITATION. EC IS FLATTER AND BA HUMBUGS THIS STORM. FOLLOWED THE
CONSISTENT GFS AND RAISED POPS FOR SATURDAY.

CONTINUED TO UNDERCUT MOS GUIDANCE WHICH DID NOT SEEM TO ACCOUNT FOR
SNOW COVERED VALLEYS APPROPRIATELY.

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE ACROSS MUCH OF THE REGION TODAY AND
TONIGHT. HOWEVER...MOUNTAIN AREAS EAST AND NORTHEAST OF A KCAG-KGJT-
KGUC LINE WILL EXPERIENCE MVFR AND IFR CONDITIONS IN SNOW SCATTERED
SNOW SHOWERS TODAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE
.UT...NONE

SHORT TERM.....EH
LONG TERM......NL/JOE
AVIATION.......NL
Hazardous weather outlook, Dec 28, 5:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 28 2008

COZ001>014-017>023-UTZ022>025-027>029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR SNOW WILL CONTINUE OVER THE NORTH AND CENTRAL
MOUNTAINS NEAR THE CONTINENTAL DIVIDE...DIMINISHING THROUGH THE DAY.
BY EVENING ONLY A FEW FLURRIES WILL LINGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR SNOW WILL AGAIN DEVELOP ACROSS THE NORTHERN MOUNTAINS
LATE TUESDAY...THEN SPREAD TO THE CENTRAL MOUNTAINS WEDNESDAY NIGHT.
THE CHANCE FOR SNOW WILL INCREASE AND SPREAD TO OTHER AREAS ACROSS
EASTERN UTAH AND WESTERN COLORADO LATE NEW YEARS DAY...THEN CONTINUE
INTO THE WEEKEND...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Animas River Basin

When
December 28, 2:00 PM MST to 2:01 PM MST
Where
Animas River Basin forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Layers of weak and unstable snow followed by sustained, heavy snowfall, created avalanche prone conditions that gave way to a snowmobile induced avalanche during the afternoon hours of January 4. Three snowmobilers were riding up a snow-covered hill about six miles south of the Marapos Creek trailhead in Rio Blanco county south of Hamilton, when the avalanche occurred and buried one of the snowmobilers head first into the snow. The two other snowmobilers recovered the victim who was unconscious at the time, but regained consciousness shortly thereafter. He was taken to Memorial Hospital in Craig and then to Aurora Hospital. The victim suffered some pulmonary problems from the snowmobile exhaust that filled his lungs with carbon monoxide while he was trapped underneath the snow.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173711.